Iowa, 2020

Damaging Winds in Iowa, June 9, 2020

June 9, 2020 · NWS OAX · 4 events in 3 counties and zones

A warm front moved north and produced a brief tornado and wind damage. A cold front quickly followed the warm front and let to several reports of 50+ mph non-thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front moved north and produced a brief tornado and wind damage. A cold front quickly followed the warm front and let to several reports of 50+ mph non-thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 5:49 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 9, 5:49 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Tue Jun 9 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020

At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.

The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.

Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.

And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!

Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.

A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jun 9 2020

Scattered storms are popping up behind a surface that is slowly
advancing eastward, and will kick off a very busy TAF period.
Thunderstorms are expected to continue through 04/05z for KLNK and
KOFK respectively and through 07z for KOMA. The ceilings under any
storms may deteriorate to around 1500ft AGL and visibilities down
to 2SM. The general activity will then transition to rain across
all sites, and will be accompanied by very strong wind gusts (over
45 knots) out of the northwest. With the strong surface winds,
very strong winds above the surface may reach near 60 knots at
1500 ft AGL, introducing wind shear into the mix as well.

Eventually, rain will taper off and leave the TAF sites dry after
12z for KOFK and KLNK, and 13z for KOMA. In its wake, we will
still be dealing with winds 33-36 knots out of the northwest and
VFR conditions.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 AM CDT Wednesday for NEZ015-091-093.

     High Wind Warning until 7 AM CDT Wednesday for NEZ034-045-052-
     053-067-068-089-090-092.

     Flash Flood Watch through Wednesday morning for NEZ051>053-
     065>068-078-088>093.

     High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
     042>044-050-051-065-066-078-088.

     Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.

IA...Wind Advisory until 7 AM CDT Wednesday for IAZ043-055-056-069-
     079-080-090-091.

     Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

DISCUSSION...Albright
AVIATION...Petersen
Hazardous weather outlook, Jun 9, 3:16 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 PM CDT Tue Jun 9 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely during the evening, generally
south of Highway 30 in Nebraska and Interstate 80 in Iowa. A
tornado watch is in effect until 10 PM for much of this area.
Large hail, damaging winds and isolated tornadoes are all possible.

As the severe storms rotate northeast through western Iowa later
this evening, heavy rain will become likely over much of eastern
Nebraska and southwest Iowa. A flash flood watch is posted for
areas south of a line from about David City to Omaha and Council
Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4
inches, is possible in the flash flood watch area.

Also, very strong north to northwest winds will develop from late
evening through Wednesday morning. Winds averaging 20 to 40 mph
with gusts over 60 mph are possible for much of eastern Nebraska
and southwest Iowa. High wind warnings and advisories have been
posted through Wednesday morning. These winds will not be
directly associated with thunderstorms. The winds may lead to
isolated power outages, and will make travel hazardous for high
profile vehicles along Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed through the evening,
especially in southeast Nebraska and southwest Iowa.

In the hours before

Local storm report, Jun 9, 7:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND GST NEBRASKA CITY           40.68N 95.86W
06/09/2020  E58 MPH          OTOE               NE   ASOS

&&

PF
Local storm report, Jun 9, 7:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
826 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     NON-TSTM WND GST COLUMBUS                41.44N 97.36W
06/09/2020  E62 MPH          PLATTE             NE   AWOS

&&

PF
Local storm report, Jun 9, 7:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
830 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     NON-TSTM WND GST 4 SSW NORFOLK           41.98N 97.43W
06/09/2020  M52 MPH          MADISON            NE   ASOS

            ASOS STATION KOFK NORFOLK AIRPORT.

&&
Local storm report, Jun 9, 7:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
839 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     NON-TSTM WND GST 4 SSW NORFOLK           41.98N 97.43W
06/09/2020  M61 MPH          MADISON            NE   ASOS

            ASOS STATION KOFK NORFOLK AIRPORT.

&&
Local storm report, Jun 9, 7:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
840 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     NON-TSTM WND GST 7 ENE OMAHA             41.32N 95.90W
06/09/2020  M53 MPH          DOUGLAS            NE   ASOS

            ASOS STATION KOMA OMAHA EPPLEY AIRFIELD.

&&
Local storm report, Jun 9, 7:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
845 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND DMG COLUMBUS                41.44N 97.37W
06/09/2020                   PLATTE             NE   PUBLIC

            PICTURE FROM SOCIAL MEDIA INDICATING TREE
            BRANCHES BEING DAMAGED. ESTIMATED DIAMETER
            OF THE BRANCH IS ABOUT 2 INCHES.

&&

DMP

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
June 9, 7:45 PM CST
Where
Mills County, 2.2 mi WNW of Balfour
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -95.720

Trained spotter estimated winds near 60 mph.

Thunderstorm Wind, Page

When
June 9, 8:02 PM CST
Where
Page County, 2.14 mi NNE of Essex
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.860, -95.290

Public reported small limbs down near Essex.

Thunderstorm Wind, Montgomery

When
June 9, 8:15 PM CST
Where
Montgomery County, 0.52 mi E of Red Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -95.220

Public called in that a large tree limb was down.

Thunderstorm Wind, Montgomery

When
June 9, 8:16 PM CST
Where
Montgomery County, 1.04 mi E of Wales
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -95.310

Trained spotter estimated winds were near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900014, 900011, 900013, 900015.